Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Anal fissures, dark stool, taking milk of magnesia. Is it normal?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 2011
Answered : 4538 Questions
I have been taking milk of magnesia to help anal fissures heal. I have noticed that when I take it my stool is dark is this normal?
Posted Fri, 20 Apr 2012 in Digestion and Bowels
Answered by Dr. Aashish Raghu 21 minutes later

Thanks for the query.

Yes, Magnesium containing drugs are known to cause bleeding in the stomach and upper gastrointestinal tract which can present as dark stools or 'coffee-ground' vomit.

Since you are experiencing this symptom it could be bleeding. It would be wise to discuss this with your Doctor and get change in the drug. You can get stool softeners as replacement. Also you can take 2 table spoons of Ispaghulla husk to add bulk to stools and easy passage of stools.

Avoid spicy food, smoking, alcohol which can aggravate the situation. If you need to reduce acidity in stomach medicine like Proton pump inhibitors are better.

Anal fissures primarily occur due to bad bowel habits like constipation.

Constipation can result from unhealthy diet which is lacking in fiber. Fiber is XXXXXXX in fresh fruits and XXXXXXX leafy vegetables. Also drink plenty of water as this adds to the bulk of stool as well. Exercise daily by brisk walking for 40 minutes a day.

Since anal fissures are very painful, you can get relief by sitting in a tub of warm water for around 10 minutes, 2-3 times a day. Also you can apply Lignocaine gel before and after passing stool into the anus for anaesthetic effect.

Acute fissures will heal if precaution is taken as mentioned above. Chronic may need surgical treatment.

I hope I have answered your query. I will be available to answer your follow up queries.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor